| Catalog Number |
1DLMC05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
01/20/2012
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2011, whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to infection and recurrence.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2011: (b)(6) hospital., (b)(6) m.D., operative report.History: ¿this is a middle-aged male with a symptomatic ventral hernia now for repair.¿ implant procedure: repair of same [ventral hernia] using dual sided mesh.[implant: gore® dualmesh® biomaterial, 1dlmc05/(b)(6), 7.5cm x 10cm x 1mm thick] implant date: (b)(6) 2011 date [hospitalization dates unknown].(b)(6) 2011: (b)(6) hospital., (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: ventral hernia.Anesthesia: general.Estimated blood loss: minimal.Wound classification: [not provided] findings: ¿the defect was in the supraumbilical position.It was repaired using a piece of dual sided mesh in the preperitoneal space.¿ procedure: ¿after appropriate induction of general anesthesia with the patient in supine position the patient's abdomen was prepped and draped.Incision was made above the umbilicus level.This was done using a 15 blade.Dissection was carried down to the subcutaneous tissue using bovie.The hernia was identified.It was circumferentially dissected away from the surrounding subcutaneous tissue.The dissection was carried down to the fascial ring.The fascial ring was then dissected away from the hernia.This was done essentially using blunt and bovie dissection.Once the fascial ring had been freed, the fascia was undermined by several centimeters in order to allow attachment of the mesh.The hernia was then pushed beneath the fascia.A piece of dual sided mesh was then cut to appropriate size.It was then sewn in the preperitoneal space in a through-and-through fashion using 0 prolene suture.This was then circumferentially around the entire fascial defect.Once this was done the defect itself was loosely approximated using a running suture of #1 pds.Hemostasis was adequate.The subcutaneous tissue was then closed using 3-0 vicryl.Skin staples used to close the skin.Sterile dressing was applied.The patient tolerated the procedure well, was taken back to recovery room in stable condition.Estimated blood loss was minimal.Sponge and needle count was correct.(b)(6) 2011: (b)(6) hospital.Implant sticker.¿gore® dualmesh® biomaterial.Ref catalogue number: 1dlmc05.Lot batch code: (b)(6).W.L.Gore & associates.¿ explant preoperative complaints: (b)(6) 2012: (b)(6) hospital.(b)(6) m.D.Progress note: ¿38 yo wm [with] infected abd [abdominal] wall mesh for removal.There has been no change in his clinical condition + he is ready for operating room.¿ (b)(6) 2012: (b)(6) hospital.(b)(6) m.D.Operative report.History: ¿this is a young male who had a recurrent umbilical hernia repaired with gore-tex mesh about a year ago.He has had some persistent drainage from the wound.It has failed conservative therapy.He presents now for mesh removal.¿ explant procedure: removal of mesh.Explant date: (b)(6) 2012 [hospitalization dates unknown].(b)(6) 2012: (b)(6) hospital.(b)(6) m.D.Operative report.Pre-and postoperative diagnosis: infected abdominal mesh.Anesthesia: general.Estimated blood loss: minimal.Wound classification: [not provided].Findings: ¿the goretex mesh was removed along with the prolene suture material that was used to tack the mesh to the anterior abdominal fascia.Also, several pds sutures were also removed.Several nurolon sutures were also removed from the primary repair.There was a large amount of scar tissue present and it was felt that this would be sufficient to keep the hernia from recurring.For this reason, no biologic mesh was placed.¿ procedure: ¿after appropriate induction of general anesthesia with the patient in supine position, the patient's abdomen was prepped and draped.The periumbilical incision was reopened using a 15 blade.Dissection was carried down to the subcutaneous tissues using the bovie.Dissection was carried down to the anterior surface of the mesh.The mesh was identified and grasped with a hemostat.It was then freed up by incising the tacking prolene suture.Once the mesh was removed, the depth of the wound was probed.Several 0 nurolon-type sutures were removed as well.The wound was irrigated.Hemostasis was adequate.The scar tissue was then reinforced using a running suture of 0 pds suture.Two internal retention stitches of #1 pds were then placed across the wound as well.The subcutaneous tissue was then mobilized a bit using the bovie.Hemostasis again was obtained with the bovie.Subcutaneous tissue was then reapproximated using 3-0 vicryl.3-0 vicryl was also used to reapproximate the dermal border in an interrupted fashion.A small central portion of the wound was left open for drainage.Steri-strips and sterile dressings were applied.¿ pathology for specimens removed during the (b)(6) 2012 procedure was not provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: "possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the instructions for use further warn: "strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.